Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 134, NWS Nashville, TN

July 20, 20184 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 20, 2018, 6:53 PM CDT for 4 counties in Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 6:53 PM CDT (23:53 UTC)
Expired
Jul 20, 2018, 7:15 PM CDT
In force
22 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, TN, Jackson County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 112 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
918 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS54 KOHX 202353
SVROHX
TNC027-087-133-137-210015-
/O.NEW.KOHX.SV.W.0134.180720T2353Z-180721T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
653 PM CDT FRI JUL 20 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Overton County in Middle Tennessee...
  Western Pickett County in Middle Tennessee...
  Northeastern Jackson County in Middle Tennessee...
  Clay County in Middle Tennessee...

* Until 715 PM CDT.

* At 652 PM CDT, a severe thunderstorm was located 7 miles north of 
  Gainesboro, moving east at 35 mph. Additional thunderstorms were 
  moving east southeast out of Kentucky. 

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Livingston, Celina, Gainesboro, Byrdstown, Wolf River Dock, Moss,
  Whitleyville, Dale Hollow Lake, Standing Stone State Park, Static
  and Huntersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near lakes, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.

LAT...LON 3662 8505 3625 8520 3639 8575 3662 8572
      3661 8550 3663 8527
TIME...MOT...LOC 2352Z 273DEG 32KT 3647 8562 

HAIL...0.75IN
WIND...60MPH
 
$$

13
1 follow-up statement
152 
WWUS54 KOHX 210006
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
706 PM CDT FRI JUL 20 2018

TNC027-087-133-137-210015-
/O.CON.KOHX.SV.W.0134.000000T0000Z-180721T0015Z/
Overton TN-Pickett TN-Jackson TN-Clay TN-
706 PM CDT FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR OVERTON...WESTERN PICKETT...NORTHEASTERN JACKSON AND CLAY
COUNTIES...

At 704 PM CDT, a severe thunderstorm was located near Celina, moving 
east at 35 mph. Additional severe thunderstorms were just north of 
the state line in Kentucky. These storms may come southward into 
Tennessee, and all the storms were showing some rotation on radar. 

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Livingston, Celina, Gainesboro, Byrdstown, Wolf River Dock, Moss,
Whitleyville, Dale Hollow Lake, Standing Stone State Park, Static and
Huntersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near lakes, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.

LAT...LON 3662 8505 3625 8520 3639 8575 3662 8572
      3661 8550 3663 8527
TIME...MOT...LOC 0004Z 273DEG 32KT 3646 8549 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:32 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 20, 4:32 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
432 PM CDT Fri Jul 20 2018

.DISCUSSION...

Updated late this afternoon wording in zone forecast product to
emphasize most of the potential impacts of shwrs/tstms, some tstms
possibly svr, after 7/21Z (7 PM CDT Tonight). Tweaked hrly temp,
dewpoint, and wind speed/direction grids. Initially, remainder of
the forecast looks like it continues to be on track.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Last couple of runs of the HRRR are starting to
hone in on a 20Z to 00Z window for a line of strong to severe
storms to move across Middle Tennessee. So the 18Z TAF's will
reflect these times for afternoon and early evening convection.
There may be more isolated activity later in the evening and
possibly overnight, but not definitive enough yet to mention in
the forecast. Look for a wind shift late tonight or early Saturday
morning as the actual surface boundary pushes through the mid
state.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      73  89  71  85  70 /  60  20  20  60  30
Clarksville    71  88  69  83  68 /  50  10  10  50  20
Crossville     68  81  66  76  64 /  60  50  30  60  40
Columbia       72  88  69  84  68 /  60  20  10  50  30
Lawrenceburg   71  88  68  84  67 /  60  20  10  50  40
Waverly        71  88  69  84  68 /  70  10   0  50  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........19
Hazardous weather outlook, Jul 20, 6:02 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
602 PM CDT Fri Jul 20 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-210900-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
602 PM CDT Fri Jul 20 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight

There is a moderate risk for severe thunderstorms tonight for
locations generally around and north of I-40 and generally along
and west of I-65. There is an enhanced risk for severe
thunderstorms for the remainder of Middle Tennessee. Scattered to
numerous showers and thunderstorms are expected to develop through
the evening hours across southern Kentucky, then spread
southeastward across Middle Tennessee into this evening and tonight.
With severe thunderstorms that do develop, large hail, damaging
winds, frequent cloud to ground lightning strikes, isolated
tornadoes, and brief heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight risk for severe thunderstorms across the
southeast half of Middle Tennessee on Saturday afternoon into
Saturday evening. There is a marginal risk for the rest of the
mid state region Saturday afternoon into Saturday evening.
A few strong to severe thunderstorms containing damaging winds
and or large hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for tonight and might once again
be needed Saturday afternoon into Saturday evening across Middle
Tennessee.

Spotter Thunderstorm Reporting Criteria...

Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Wind > 50 mph (measured)
Structural Damage
Trees or power lines down

31

In the hours before

Special weather statement, Jul 20, 6:47 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
647 PM CDT FRI JUL 20 2018

TNZ010-011-034-210030-
Fentress TN-Pickett TN-Clay TN-
647 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR PICKETT...NORTHERN CLAY AND NORTH
CENTRAL FENTRESS COUNTIES UNTIL 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking strong to severe
thunderstorms along a line extending from near Tompkinsville to 6
miles west of Albany. Movement was east at 35 mph. These storms
were also showing some development southward into Tennessee.

If these storms continue to develop southward, half inch hail and
winds in excess of 50 mph will be possible with these storms.
Severe thunderstorm warnings may be needed.

Locations impacted include...
Celina, Byrdstown, Wolf River Dock, Moss, Dale Hollow Lake, Pall
Mall, Pickett State Park, Boles and Ashlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.

LAT...LON 3660 8479 3653 8474 3654 8573 3662 8579
      3663 8523
TIME...MOT...LOC 2345Z 283DEG 30KT 3666 8567 3666 8525

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:38 PM CDTSpecial Weather StatementOHXStewart22 min
Jul 19, 8:52 PM CDTSevere Thunderstorm WarningOHXStewart38 min
Jul 19, 9:18 PM CDTSpecial Weather StatementOHXStewart27 min
Jul 20, 6:47 PM CDTSpecial Weather StatementOHXClay, Pickett43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.